MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-NAIL TIBIAL 8.5MM X 32CM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META-NAIL TIBIAL 8.5MM X 32CM; NAIL, FIXATION, BONE
Catalog Number 71655032
Medical Device Problem Code Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/26/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an internal fixation, when going to place the distal screws of the meta-nail tibial 8.5mm x 32cm with the sureshot, the drill touched the nail.After several tries, they moved the probe to the calibration of a 33cm (8.2x33) nail and it worked correctly.The surgeon suspects a packaging problem, inside the box there was actually an 8.5x33 nail instead of an 8.5x32, as the box and label say.The material will not be returned since it has been implanted at patient.The surgery was completed after a significant delay.No injuries were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Results of investigation: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The photographs were reviewed and revealed an unknown measuring instrument that shows a measurement of 33 (no units shown).However, this picture does not show the reported device nor discloses how the device is being measured.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review made by the quality engineering team revealed that the production analysis data showed that there were no nail orders of length 32 cm or 33 cm at one workstation in production at the same time.Investigation results indicate that there is no evidence of a product defect or manufacturing issue.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the drawing print, the device size should be 32 centimeters of length.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.As there is no evidence of a product defect or manufacturing issue, the factors that could have contributed to the reported event include surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during an internal fixation, when going to place the distal screws of the meta-nail tibial 8.5mm x 32cm with the sureshot, the drill touched the nail.After several tries, they moved the probe to the calibration of a 33cm (8.2x33) nail and it worked correctly.The surgeon suspects a packaging problem, inside the box there was actually an 8.5x33 nail instead of an 8.5x32, as the box and label say.The material will not be returned since it has been implanted at patient.The surgery was completed after a significant delay.The surgical result was good, but the surgeon was not satisfied with the extra time in the surgery to be able to place the distal screws.The current health status of the patient is good.No injuries were reported.

Brand Name
META-NAIL TIBIAL 8.5MM X 32CM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17796603
Report Number1020279-2023-01811
Device Sequence Number17829879
Product Code JDS
UDI-Device Identifier03596010585462
UDI-Public03596010585462
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K061019
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/09/2025
Device Catalogue Number71655032
Device Lot Number15LT61320
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2023
Supplement Date Received by Manufacturer10/18/2023
Initial Report FDA Received Date09/22/2023
Supplement Report FDA Received Date10/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/09/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age41 YR
Patient SexMale